Alert archive / New Mexico / High Wind Warnings in 2006
High Wind Warning 53, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Dec 28, 2006, 3:20 AM MST for Eddy County, New Mexico. It took effect at Dec 28, 2006, 5:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2006, 3:20 AM MST (10:20 UTC)
- In effect from
- Dec 28, 2006, 5:00 AM MST
- Expired
- Dec 28, 2006, 11:15 AM MST
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3470 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMAF 281020 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 420 AM CST THU DEC 28 2006 ...STRONG SOUTHWESTERLY WINDS ARE EXPECTED ACROSS THE GUADALUPE AND DAVIS MOUNTAINS TODAY AND INTO THE LATE AFTERNOON AND EARLY EVENING... .AS A STRONG UPPER LEVEL STORM SYSTEM CONTINUES TO APPROACH WEST TEXAS AND SOUTHEASTERN NEW MEXICO...MID LEVEL WINDS WILL START TO INCREASE ACROSS THE MOUNTAINS. ALSO AN ASSOCIATED MODEST PRESSURE GRADIENT WILL CONTRIBUTE TO THE STRONGER WINDS. EXPECT WIND SPEEDS TO STEADILY INCREASE THROUGHOUT THE MORNING HOURS AND PEAK SHORTLY AFTER LUNCH. WINDS WILL DIMINISH RIGHT AROUND OR SHORTLY AFTER SUNSET TONIGHT AS THE UPPER LEVEL SYSTEM EXITS THE AREA. NMZ027-TXZ074-258-290000- /O.UPG.KMAF.HW.A.0033.061228T1200Z-061229T0000Z/ /O.NEW.KMAF.HW.W.0053.061228T1200Z-061229T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ALPINE... GUADALUPE MOUNTAINS NP...PINE SPRINGS 420 AM CST THU DEC 28 2006 /320 AM MST THU DEC 28 2006/ ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON... ...HIGH WIND WATCH NO LONGER IN EFFECT... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. STRONG SOUTHWESTERLY WINDS ARE EXPECTED ACROSS THE GUADALUPE AND DAVIS MOUNTAINS TODAY. EXPECT WINDS SPEEDS OF 35 TO 45 MPH WITH GUSTS TO NEAR 60 MPH ACROSS THE GUADALUPE MOUNTAINS AND WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 50 MPH ACROSS THE DAVIS MOUNTAINS. WINDS ARE EXPECTED TO DIMINISH AND FALL BELOW HIGH WIND WARNING CRITERIA THIS EVENING. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP TURNS OR PASSING OBSTACLES INTO THE WIND...WHICH COULD RESULT IN LOSS OF CONTROL OF VEHICLES. PEOPLE DRIVING HIGH-PROFILE VEHICLES SHOULD STRONGLY CONSIDER POSTPONING TRAVEL IN THE GUADALUPE AND DAVIS MOUNTAINS UNTIL THE WINDS SUBSIDE. $$ 13
1 follow-up statement
000 WWUS74 KMAF 281815 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1215 PM CST THU DEC 28 2006 NMZ027-TXZ074-258-281915- /O.CAN.KMAF.HW.W.0053.000000T0000Z-061229T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ALPINE... GUADALUPE MOUNTAINS NP...PINE SPRINGS 1215 PM CST THU DEC 28 2006 /1115 AM MST THU DEC 28 2006/ ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE HIGH WIND WARNING. SOUTHWEST WINDS OF 20-35 WITH A FEW GUSTS OF 45 TO 50 MPH WILL REMAIN POSSIBLE THROUGH THE AFTERNOON. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 27, 1:55 PM MST, 13 hours 25 minutes earlier.
Area forecast discussion, Dec 27, 1:55 PM MST, 13 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CST WED DEC 27 2006
.SHORT TERM...
MID LEVEL FLOW IN PROCESS OF BACKING (PER WSM PROFILER) IN ADVANCE
OF LARGE MID/UPPER LEVEL MID LATITUDE TROF. ASSOCD SFC LOW WILL
DEVELOP IN NE NM THIS EVENING ALLOWING FOR MSLP GRADIENT TO TIGHTEN
ACRS PB TO NEAR 4MB/100NM AND WITH LOW LEVEL JET DEVELOPING EARLY
THIS EVENING WINDS WILL HAVE REASON TO STAY UP OVERNIGHT. THIS WILL
ALLOW DWPNTS TO EDGE UP SLOWLY RANGING FROM AROUND 20 IN THE FAR W
TO N40 IN THE E. OTHERWISE PRIMARY CONCERN FOR TONIGHT IS DEALING
WITH POSSIBLE ONSET OF HIER WINDS IN THE MTNS AND ASSOCD HIGH WIND
WATCH. THERE IS GOOD MODEL AGREEMENT WRT TO 5H LOW BEING IN
CENTRAL/ERN AZ BY 12Z THUR. THEREFORE IT IS SAFE TO SAY MID LEVEL
FLOW E OF LOW WILL REMAINED BACKED S-SW OVERNIGHT WHICH IS
UNFAVORABLE FOR THE MORE PROMINENT LOCAL WIND ENHANCEMENTS. ALSO
MSLP GRADIENT ACRS WRN PARTS OF THE CWFA WILL BE POOR. FINALLY WITH
MID/UPPER LEVEL LOW STILL W GENERAL LIFT AS REFLECTED IN THE NAM80
OMEGA FIELDS WILL BE IN PLACE. THESE FACTORS DIMINISH THE CHANCE OF
SEVERE WINDS TO DEVELOP OVERNIGHT. AS SUCH WILL OPT TO PUSH HIGH
WIND WATCH BACK TIL 12Z. STILL WITH 30-35KT AT 7H BY 06Z WINDS WILL
INCREASE...25-35MPH G50 MPH SHOULD SUFFICE IN GDP/DAVIS MTNS.
.LONG TERM...
THE MAIN FOCUS FOR THIS EXTENDED FORECAST WILL CONCENTRATE ON THE
TRACK AND ASSOCIATED IMPACTS OF AN UPPER LEVEL LOW CURRENTLY
DEEPENING ACROSS EASTERN CALIFORNIA AND WESTERN NEVADA.
THE 12Z WRF AND GFS MODEL RUNS HAVE FAIRLY SIMILAR SOLUTIONS
REGARDING THE EVOLUTION OF THIS FEATURE. BOTH MODELS DO DEPICT A
130-140 KNOT UPPER LEVEL JET DIVING ACROSS SOUTHERN CALIFORNIA EARLY
THURSDAY MORNING...WHICH WOULD ALLOW THE UPPER LOW TO DEEPEN IN THE
VICINITY OF CENTRAL ARIZONA. THE LOW IS THEN PROGGED TO SLOWLY MOVE
EASTWARD INTO WESTERN NEW MEXICO BY THURSDAY EVENING...LIKELY
SPREADING SOME HEAVY SNOWS INTO THE MOUNTAINS OF COLORADO AND
NORTHERN NEW MEXICO.
THE MID LEVEL HEIGHT GRADIENT WILL TIGHTEN ACROSS THE WESTERN
PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THURSDAY MORNING
IN RESPONSE TO THE APPROACHING SYSTEM...BUT THE STRONGEST BELT OF
MID LEVEL WINDS WILL LIKELY REMAIN CONFINED TO MEXICO AND THE
SOUTHERN BIG BEND REGION GIVEN THE POSITION OF THE LOW. SYNOPTIC
SCALE MID AND UPPER LEVEL LIFT/CLOUDINESS WILL ALSO BE ON THE
INCREASE ACROSS WESTERN AREAS DURING THE DAY. THESE TWO FACTORS WILL
LIMIT THE OVERALL POTENTIAL FOR A SIGNIFICANT HIGH WIND EVENT IN THE
GUADALUPE AND DAVIS MOUNTAINS. HOWEVER...THERE WILL BE A BRIEF
OPPORTUNITY FOR A MARGINAL HIGH WIND EVENT IN THE MOUNTAINS
THURSDAY MORNING AS 700 MB WINDS INCREASE TO AROUND 35 TO 40 KNOTS.
OUR CONFIDENCE IS STILL TOO LOW TO UPGRADE THESE LOCATIONS TO A HIGH
WIND WARNING. FOR NOW WE WILL RE-CONFIGURE THE TIMING OF THE HIGH
WIND WATCH TO START AT 6 AM CST (5 AM MST) AND END AT 6 PM CST (5 PM
MST) THURSDAY. ANOTHER FACTOR TO CONSIDER WILL BE THE POTENTIAL FOR
WINDY CONDITIONS IN THE CHISOS MOUNTAINS WITH THE STRONGER MID LEVEL
SPEEDS TRANSLATING ACROSS THE BIG BEND. WE WILL INCREASE WIND SPEEDS
TO THE 20 TO 30 MPH RANGE IN THE CHISOS MOUNTAINS THURSDAY. MAY ALSO
SEE A FEW LIGHT SHOWERS DEVELOP ACROSS NORTHERN AND WESTERN AREAS
DURING THE AFTERNOON AS THE MID LEVEL MOISTURE AND LIFT BEGINS TO
INCREASE.
PRECIPITATION CHANCES WILL CONTINUE TO INCREASE ACROSS THE FORECAST
AREA THURSDAY NIGHT AND FRIDAY MORNING AS ABUNDANT MOISTURE AND LIFT
SPREADS INTO THE REGION AHEAD OF THE UPPER LOW. THE BEST CHANCES
WILL EXIST ACROSS THE PERMIAN BASIN...THE LOWER TRANS PECOS...AND
THE BIG BEND REGION IN THE REGION OF BEST SYNOPTIC SCALE LIFT. THE
PREVIOUS POP CONFIGURATION FOR THURSDAY NIGHT LOOKS GOOD WITH 20 PCT
IN THE WEST...AND 40-50 PCT IN THE EAST. STEEP LAPSE RATES AND
HIGHER DEWPOINTS WILL FAVOR SOME THUNDER ACROSS THE FAR EASTERN
BASIN AND THE LOWER TRANS PECOS THURSDAY EVENING. THE LATEST MODEL
THERMAL PROFILES AND FORECAST SOUNDINGS STILL KEEP LOW LEVEL
TEMPERATURES ABOVE FREEZING BELOW 800 MB ACROSS MOST LOCATIONS...SO
IT APPEARS PRECIPITATION WILL REMAIN IN THE FORM OF RAIN ACROSS
MOST OF THE PLAINS THURSDAY NIGHT AND FRIDAY MORNING. HOWEVER...A
MIX OF LIGHT RAIN AND SNOW WILL BE POSSIBLE IN THE HIGHER
ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS...AND POSSIBLY
NORTHERN EDDY AND LEA COUNTIES...WHERE THERMAL PROFILES WILL BE
COOLER.
THE UPPER LOW WILL MOVE INTO EASTERN NEW MEXICO FRIDAY. WILL
CONTINUE A CHANCE OF RAIN ACROSS FAR EASTERN PORTIONS OF THE
FORECAST AREA FRIDAY MORNING. PRECIPITATION SHOULD BE ON THE WANE
FRIDAY AFTERNOON. COOLER TEMPERATURES CAN BE EXPECTED
FRIDAY...ESPECIALLY ACROSS NORTHERN AREAS WHERE CLOUD COVER AND 850
MB TEMPERATURES AROUND 4-6 C WILL ONLY ALLOW SURFACE TEMPERATURES TO
WARM TO THE MID 40S TO LOWER 50S AT BEST. WOULD NOT BE SURPRISED TO
SEE SOME WRAP-AROUND LIGHT FLURRIES ACROSS SOUTHEAST NEW MEXICO
FRIDAY NIGHT...BUT LOOKS LIKE MOST WRAP-AROUND PRECIP WILL REMAIN
NORTH OF OUR CWA.
THE UPPER LOW IS EXPECTED TO LIFT INTO OKLAHOMA SATURDAY NIGHT AND
SUNDAY...WITH ENSEMBLES AND ECMWF EJECTING THE LOW NORTHEASTWARD
INTO MISSOURI SUNDAY EVENING. DRY NORTHWEST FLOW ALOFT DEVELOPS
ACROSS THE FORECAST AREA SUNDAY AND MONDAY IN THE WAKE OF THE UPPER
SYSTEM. THE ECMWF AND GFS BEGIN TO DEVELOP ANOTHER UPPER LOW
SOMEWHERE BETWEEN THE SOUTHWESTERN CONUS AND THE BAJA REGION BY NEXT
TUESDAY AND WEDNESDAY. WE HAVE LEFT DAYS 6 AND 7 DRY SINCE THERE IS
STILL CONSIDERABLE UNCERTAINTY ON THE POSITION OF THIS FEATURE. WILL
ALSO KEEP OTHER GRIDS CLOSE TO MOS GUIDANCE BEYOND MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 45 61 40 51 / 0 10 50 30
CARLSBAD NM 40 57 35 51 / 10 10 20 10
DRYDEN TX 43 65 41 62 / 0 10 40 10
FORT STOCKTON TX 49 63 40 56 / 0 10 40 10
GUADALUPE PASS TX 40 50 30 46 / 0 20 20 10
HOBBS NM 37 59 35 48 / 0 10 30 20
MARFA TX 32 55 32 49 / 0 20 30 10
MIDLAND INTL AIRPORT TX 42 61 38 52 / 0 10 40 20
ODESSA TX 43 62 41 53 / 0 10 40 20
WINK TX 40 66 39 56 / 0 20 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM 5 AM TO 5 PM MST THURSDAY FOR THE FOLLOWING
ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WATCH FROM 6 AM CST /5 AM MST/ TO 6 PM CST /5 PM MST/
THURSDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS
AREA...GUADALUPE MOUNTAINS.
&&
49/21Hazardous weather outlook, Dec 27, 12:56 PM MST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 156 PM CST WED DEC 27 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-282000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 156 PM CST WED DEC 27 2006 /1256 PM MST WED DEC 27 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WINDS WILL INCREASE TONIGHT ACROSS THE GUADALUPE AND DAVIS MOUNTAINS. BY SUNRISE SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THESE GUSTY WINDS WILL CONTINUE THURSDAY ACROSS THE MOUNTAINS WHILE DEVELOPING SOUTH INTO THE HIGHER ELEVATIONS OF THE CHISOS MOUNTAINS. AREAS OF BLOWING DUST WILL BE POSSIBLE NEAR OPEN FIELDS AND CONSTRUCTION SITES. ALSO THE CHANCE FOR SHOWERS AND STORMS WILL INCREASE ACROSS THE CENTRAL PERMIAN BASIN EASTWARD THURSDAY AFTERNOON INTO FRIDAY MORNING. SOME STORMS WILL BE CAPABLE OF PRODUCING HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
Nearby
High Wind Warnings in New Mexico, 2006High Wind Warnings in Texas, 2006Every high wind warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.